Pennsylvania, 2008

Lake-Effect Snow in Pennsylvania, December 21 to 22, 2008

December 21 to 22, 2008 · NWS CTP · 1 event in 1 county or zone

Arctic air crossing over the lower Great Lakes produced heavy lake effect snowfall across the snow belt region of northwest Warren County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Arctic air crossing over the lower Great Lakes produced heavy lake effect snowfall across the snow belt region of northwest Warren County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Dec 21, 10:52 PM EST, 8 minutes earlier.

Area forecast discussion, Dec 21, 10:52 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1052 PM EST SUN DEC 21 2008

.SYNOPSIS...
WINDY AND MUCH COLDER AIR WILL PUSH INTO THE REGION BEHIND A
DEVELOPING NOREASTER MOVING UP THE NEW ENGLAND COAST. HIGH
PRESSURE WILL MOVE INTO THE COMMONWEALTH MONDAY NIGHT AND TUESDAY.
ANOTHER FRONTAL SYSTEM WILL SPREAD SOME MIXED PRECIPITATION THEN
RAIN OUR WAY FOR TUESDAY NIGHT INTO CHRISTMAS EVE. A SECOND STORM
WILL BRING ANOTHER ROUND OF SIGNIFICANT RAIN...POSSIBLY STARTING
AS MIXED PRECIPITATION NEXT WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
TEMPS ALREADY NEAR ZERO OVER THE FAR NORTH WITH WINDS GUSTING
20-35 KT ON AVERAGE. WIND GUSTS IN A FEW PLACES MAY NUDGE
ADVISORY VALUES AT TIMES OVERNIGHT...SO WE WILL ISSUE AN ADVISORY
FOR MUCH OF THE REGION THROUGH MORNING. WIND CHILL ADV NUMBERS
ALREADY BEING HIT OVER THE FAR NW SO WILL LEAVE THAT IN PLACE...AS
WELL AS THE LAKE EFFECT WARNING FOR WARREN CTY.

THE LAKE EFFECT MACHINE IS ALREADY CRANKING AWAY WITH S+ FROM ERI
UP THRU BUF. GUIDANCE SUGGESTS THE LOW LEVEL FLOW COMES AROUND
LATER TONIGHT AND EARLY MONDAY TO SWING THE LAKE EFFECT BANDS MORE
INTO NWRN WARREN COUNTY.

ELSEWHERE SKIES WILL BE PARTLY TO MOSTLY CLOUDY WITH SCATTERED
SNOW SHOWERS AND FLURRIES MAINLY IN THE WEST. AIRMASS IS EXTREMELY
DRY SO I SEE LITTLE CHANCE OF MUCH MORE THAN A DUSTING AWAY FROM
THE MAIN LAKE EFFECT AREAS.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
STG COLD ADVECTION IN THE WAKE OF THE DEEPENING NEW ENGLAND LOW
COMBINED WILL RESULT IN BITTERLY COLD WIND CHILLS THROUGH MONDAY
MORNING. IN ADDITION...SNOW SHOWERS AND LOCALIZED HEAVIER LAKE
EFFECT SQUALLS OVER WARREN WARREN COUNTY WILL CONTINUE FOR MUCH OF
THE DAY WITH SUBSIDENCE INVERSION HEIGHTS AOA 7 KFT AGL AND A WELL
ALIGNED WNW BOUNDARY LAYER FLOW.

MAX TEMPS MONDAY IN THE MID TO UPPER TEENS NORTH AND WEST...TO THE
MID 20S ACROSS THE SE WILL BE ABOUT 12F BELOW NORMAL...BUT THE
TIGHT SFC PRESSURE GRADIENT AND WEST TO NW WIND OF 20 MPH WITH
GUSTS OF 40 TO 45 MPH WILL MAKE IT FEEL 10 TO 15 DEGREES COLDER.

SNOW SHOWERS WILL DIMINISH MONDAY NIGHT AS HIGH PRES BUILDS IN
FROM THE OHIO VALLEY. LOWS MONDAY NIGHT WILL BE SIMILAR OR A FEW
DEG HIGHER THAN EARLY MONDAY...BUT WITHOUT THE GUSTY WIND WILL
FEEL NOTABLY MILDER.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
HIGH CONFIDENCE AMONGST ENSEMBLE MEMBERS PUSHING -2 TO -3 STD DEV
500MB TROUGH INTO WESTERN STATES MID-WEEK. OPERATIONAL GFS PAINTS A
SFC RIDGE OVER MID-ATLANTIC STATES TUE...HOWEVER WITH PROGRESSIVE
SOUTHWESTERLY FLOW EXPECT THIS SFC RIDGE TO QUICKLY DEPART THE EAST
COAST. ON IT/S HEELS WILL BE A MOISTURE RICH AREA OF LOW PRESSURE.
AT PRESENT THE TRACK IS CLASSIC FOR MOST OF PA TO SEE PRECIP IN THE
LIQUID FORM...AS TEMPS SURGE WELL INTO THE 40S FOR WED. ONSET OF
PRECIP COULD MIX WITH A FEW DENDRITES BEFORE TURNING TO ALL RAIN WED
MORNING. A FEW LOCATIONS ALONG MASON-DIXON LINE COULD SEE TEMPS
AROUND 50 WED AFTN.

VORT MAX SLIDES NE ACROSS CENTRAL IND INTO SE ONTARIO WED
EVE...PUSHING A FRONTAL BNDRY THRU MID-ATLANTIC LATE WED/EARLY THUR.
ATTM TEMPS COOL SLIGHTLY...HOWEVER GIVEN TROUGHING PATTERN ACROSS
WESTERN CONUS TEMPS WILL REMAIN MILD FOR THE MID-ATLANTIC REGION
THRU FRI. SOME CONCERN DOES RESIDE ARND PLACEMENT OF A SFC RIDGE ON
BACKSIDE OF MID-WEEK VORT. ENSEMBLES PROG AN ONTARIO/QUEBEC
LOCATION...WHICH COULD FAVOR SOME COLD AIR DAM FOR OUR REGION AND
NEW ENGLAND LATER IN THE WEEK.

OPERATIONAL GFS STALLS MID-WEEK FRONTAL BNDRY ACROSS CAROLINAS/VA
REGION...WHICH COUPLED WITH COLD AIR COULD INTRODUCE INCREASED CHC/S
OF SN LATER IN THE WEEK.

&&

.AVIATION /04Z MONDAY THROUGH FRIDAY/...
MAINLY VFR CONDITIONS WILL PREVAIL THROUGH TUESDAY ACROSS MUCH OF
THE CENTRAL AND EASTERN AIRFIELDS...WITH AREAS OF MVFR/IFR CIGS
AND VSBYS IN SNOW SHOWERS FROM LATE TONIGHT INTO MONDAY EVENING
OVER THE NORTH/WEST TERMINALS /BFD-JST/. VFR FLYING WILL RETURN
TO JST MONDAY NIGHT AND BY TUESDAY ACROSS THE NW MTNS AS HIGH
PRESSURE BUILDS IN FROM THE SOUTHWEST.

AN APPROACHING FRONTAL BOUNDARY WILL LIKELY BRING DETERIORATING
FLYING CONDS TUESDAY NIGHT THROUGH WED NIGHT WITH MIXED
PRECIPITATION OR RAIN AT THE ONSET...THEN RAIN FOR CHRISTMAS EVE.
ANOTHER BUBBLE OF HIGH PRESSURE MOVING IN FROM THE OHIO VALLEY
WILL RETURN MAINLY VFR THURSDAY INTO FRIDAY...WITH ANOTHER ROUND
OF POOR FLYING WEATHER DEVELOPING FOR NEXT WEEKEND.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY UNTIL 10 AM EST MONDAY FOR PAZ004>006-
010>012-017>019-024-025-033-034-037-041-042-045-046-058.
WIND ADVISORY UNTIL 10 AM EST MONDAY FOR PAZ017>019-024>028-
033>036-045-046-049>053-056>059-063>066.
LAKE EFFECT SNOW WARNING FROM 3 AM TO 4 PM EST MONDAY FOR
PAZ004.

&&

SYNOPSIS...LACORTE/LAMBERT
NEAR TERM...LACORTE/LAMBERT
SHORT TERM...LAMBERT
LONG TERM...BEACHLER
AVIATION...STEINBUGL
Hazardous weather outlook, Dec 21, 10:32 PM EST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1032 PM EST SUN DEC 21 2008

PAZ004-230345-
WARREN-
1032 PM EST SUN DEC 21 2008

...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM EST MONDAY...
...LAKE EFFECT SNOW WARNING IN EFFECT FROM 3 AM TO 4 PM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.
   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.
   LAKE EFFECT SNOW WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

PAZ005-006-010>012-037-041-042-230345-
MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-TIOGA-NORTHERN LYCOMING-
SULLIVAN-
1032 PM EST SUN DEC 21 2008

...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

PAZ017>019-024-025-033-034-045-046-058-230345-
CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-SOMERSET-
BEDFORD-SOUTHERN CLINTON-SOUTHERN LYCOMING-SCHUYLKILL-
1032 PM EST SUN DEC 21 2008

...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM EST MONDAY...
...WIND ADVISORY IN EFFECT UNTIL 10 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   WIND CHILL ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

PAZ026>028-035-036-049>053-056-057-059-063>066-230345-
HUNTINGDON-MIFFLIN-JUNIATA-FULTON-FRANKLIN-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-
LANCASTER-
1032 PM EST SUN DEC 21 2008

...WIND ADVISORY IN EFFECT UNTIL 10 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Warren

When
December 21, 11:00 PM EST to December 22, 4:00 PM EST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
41.815, -79.274 (the zone’s center; the record gives no point)

Six to twelve inches of lake effect snow was reported across northwest Warren County.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 138914.